Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Birmingham, AL

June 11, 20124 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2012, 6:09 PM CDT for 4 counties in Alabama. It was in force for 66 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2012, 6:09 PM CDT (23:09 UTC)
Expired
Jun 11, 2012, 7:15 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:15 PM CDTTSTM WND DMGHamilton, ALNUMEROUS TREES DOWN IN HAMILTON.
Jun 11, 6:15 PM CDTTSTM WND GST 0Hamilton, ALNUMEROUS TREES DOWN IN HAMILTON.
Jun 11, 6:15 PM CDTTSTM WND GST 61Hamilton, ALMEASURED WIND GUST AT HAMILTON HIGH SCHOOL.
Jun 11, 6:15 PM CDTNON-TSTM WND DMGHamilton, ALNUMEROUS TREES DOWN IN HAMILTON.
Jun 11, 6:32 PM CDTTSTM WND DMGHaleyville, ALTREE DOWN ON HOME ON 4TH AVENUE. MULTIPLE TREES AND POWER LINES DOWN ACROSS THE CITY.
Jun 11, 6:34 PM CDTTSTM WND DMG4 Nw Fayette, ALTREES AND POWER LINES DOWN ALONG HIGHWAY 107. POWER OUT IN FAYETTE.
Jun 11, 7:12 PM CDTTSTM WND DMG1 Sw Berry, ALMANY TREES AND POWERLINES DOWN ON CR 26 NEAR THE INTERSECTION WITH STATE HIGHWAY 43/13

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS54 KBMX 112309
SVRBMX
ALC057-075-093-133-120015-
/O.NEW.KBMX.SV.W.0164.120611T2309Z-120612T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  MARION COUNTY IN NORTHWEST ALABAMA...
  WESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 715 PM CDT

* AT 607 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM HACKLEBURG TO HAMILTON TO 7 MILES SOUTH
  OF HAMILTON TO SULLIGENT TO 9 MILES WEST OF SULLIGENT...AND MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...HALEYVILLE...WINFIELD...VERNON...FAYETTE...MILLPORT...
  CREWS AND BRINN.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 34...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3404 8821 3413 8809 3432 8797 3430 8730
      3400 8760 3400 8763 3388 8763 3387 8753
      3368 8753 3355 8790 3354 8827
TIME...MOT...LOC 2310Z 317DEG 39KT 3429 8782 3412 8790
          3402 8799 3393 8811 3388 8826

$$

MA
3 follow-up statements
271 
WWUS54 KBMX 112321
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON JUN 11 2012

ALC057-075-093-133-120015-
/O.CON.KBMX.SV.W.0164.000000T0000Z-120612T0015Z/
FAYETTE AL-LAMAR AL-MARION AL-WINSTON AL-
621 PM CDT MON JUN 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINSTON...MARION...LAMAR AND FAYETTE COUNTIES UNTIL 715 PM CDT...

AT 614 PM CDT...EMERGENCY MANAGEMENT REPORTED NUMEROUS TREES DOWN 
ACROSS HAMILTON AND SULLIGENT IN MARION AND LAMAR COUNTY .  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HACKLEBURG TO 5 
MILES SOUTHEAST OF HAMILTON TO GUIN TO CREWS TO BEDFORD...MOVING 
SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...VERNON...WINFIELD...MILLPORT...FAYETTE...GU-WIN...
  NEEDMORE...BLOOMING GROVE...LAKE BUTTAHATCHEE AND BRILLIANT.

THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 34...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3404 8821 3413 8809 3432 8797 3430 8730
      3400 8760 3400 8763 3388 8763 3387 8753
      3368 8753 3355 8790 3354 8827
TIME...MOT...LOC 2319Z 317DEG 39KT 3422 8774 3406 8786
          3397 8793 3386 8803 3381 8818

$$

MA
764 
WWUS54 KBMX 112335
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT MON JUN 11 2012

ALC057-075-093-133-120015-
/O.CON.KBMX.SV.W.0164.000000T0000Z-120612T0015Z/
FAYETTE AL-LAMAR AL-MARION AL-WINSTON AL-
635 PM CDT MON JUN 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINSTON...EASTERN MARION...LAMAR AND FAYETTE COUNTIES UNTIL 715 PM
CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEEDMORE TO WINFIELD TO 5 MILES
SOUTHEAST OF VERNON TO 7 MILES SOUTHEAST OF CALEDONIA...MOVING
SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MILLPORT...FAYETTE...GLEN ALLEN...ASHRIDGE...BELK...KENNEDY...
  BANKSTON...BERRY...MELBORNE AND MOUNT VERNON.

THIS INCLUDES...
US 78 EXIT NUMBERS 22 THROUGH 34...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3393 8821 3405 8797 3430 8784 3430 8730
      3400 8760 3400 8763 3387 8763 3387 8753
      3368 8753 3355 8790 3354 8827
TIME...MOT...LOC 2335Z 317DEG 39KT 3424 8759 3395 8774
          3387 8780 3370 8802 3361 8821

$$

MA
881 
WWUS54 KBMX 112355
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT MON JUN 11 2012

ALC057-075-093-133-120015-
/O.CON.KBMX.SV.W.0164.000000T0000Z-120612T0015Z/
FAYETTE AL-LAMAR AL-MARION AL-WINSTON AL-
655 PM CDT MON JUN 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINSTON...SOUTHEASTERN MARION...SOUTHERN LAMAR AND FAYETTE COUNTIES
UNTIL 715 PM CDT...

AT 651 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING WIDESPREAD WIDE DAMAGE. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM WINSTON FREE STATE BARN TO 
ELDRIDGE TO 9 MILES NORTH OF BANKSTON TO BELK TO 6 MILES WEST OF 
MILLPORT...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BANKSTON...BERRY...FAYETTE COUNTY PUBLIC LAKE AND STONE WALL.

THIS INCLUDES...
US 78 EXIT NUMBERS 30 THROUGH 34...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3379 8824 3391 8787 3429 8765 3430 8731
      3400 8760 3400 8763 3387 8763 3387 8753
      3368 8753 3355 8790 3354 8827
TIME...MOT...LOC 2354Z 298DEG 29KT 3419 8735 3386 8759
          3378 8765 3361 8787 3354 8816

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:09 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 11, 3:09 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT MON JUN 11 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY.

THE UPPER TROF WHICH HAS BROUGHT COPIUS AMOUNTS OF RAINFALL TO
PORTIONS OF SOUTH ALABAMA THE PAST FEW DAYS...HAS FINALLY SHIFTED
FAR ENOUGH EAST TO PUSH THE DEEPER MOISTURE INTO GEORGIA. IN ITS
WAKE...ONLY ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS
CENTRAL ALABAMA THIS AFTERNOON AND DRIER AND WARMER AIR MOVES IN
ALOFT. THE MAIN WEATHER PLAYER TONIGHT IS THE MCS CURRENTLY MOVING
INTO WESTERN TENNESSEE. THIS LINE OF CONVECTION WILL CONTINUE TO
TRACK SOUTHEAST AND REACH THE NORTHWEST TIP OF ALABAMA AROUND 5 PM.
THE POSSIBILITY OF SEVERE STORMS HAS ALREADY BEEN ADDED TO THE
HAZARDOUS WEATHER OUTLOOK FOR THE NORTHWEST PORTION OF CENTRAL
ALABAMA. IF THIS LINE HOLDS TOGETHER AS IT APPROACHES THE I-20
CORRIDOR...RAIN CHANCES WILL NEED RAISED FOR AREAS ALONG I-20 AND
AREAS SOUTHWARD.

TUESDAY CONTINUES TO BE A RATHER CHALLENGING DAY TO FORECAST. THE
MCS MOVING INTO ALABAMA THIS EVENING MAY HAVE A BIG IMPACT ON
WEATHER ON TUESDAY. THE MODELS ARE SHOWING A WEAK COLD FRONT
MOVING INTO NORTH ALABAMA ON LATE TUESDAY AFTERNOON...BUT NOT SURE
THIS FEATURE WILL PROVIDE ENOUGH LIFT TO PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS. ANOTHER MCS COULD DEVELOP FARTHER SOUTH AND
AFFECT THE WEST AND SOUTHWEST...BUT LOW LEVEL FLOW AHEAD OF THE
COLD FRONT IS WESTERLY...WHICH IS NOT CONDUCIVE FOR AN UPSTREAM
MCS. MOS GUIDANCE IS CARRYING 50-60 PERCENT POPS FOR TUESDAY...AND
WILL FORECAST LIKELY RAIN CHANCES FOR ALL COUNTIES.

THE COLD FRONT WILL CONTINUE TO SINK SOUTHWARD TUESDAY NIGHT AND
WEDNESDAY AS MAIN SHORT WAVE TROF PUSHES OFF THE ATLANTIC COAST.
THIS FRONT WILL MOVE TO NEAR THE I-85 CORRIDOR...AND SMALL RAIN
CHANCES KEPT IN FOR THE EXTREME SOUTHERN COUNTIES. BY THURSDAY AN
EASTERLY WAVE WILL MOVE INTO GEORGIA AND BRING DEEPER MOISTURE
BACK INTO EAST ALABAMA...AND RAIN CHANCES WILL INCREASE SLIGHTLY
ACROSS EAST ALABAMA.

.LONG TERM...FRIDAY THROUGH MONDAY.

BY FRIDAY A COOLER LOW LEVEL EASTERLY FLOW WILL ESTABLISH ITSELF
ACROSS CENTRAL ALABAMA. THERE IS NOT MUCH FORCING FOR CONVECTION
ON FRIDAY...BUT ENOUGH MOISTURE AVAILABLE FOR SMALL RAIN CHANCES.
AN UPPER RIDGE TO THE NORTH OF ALABAMA WILL PUSH SOUTHWARD AS A
SHORT WAVE TROF MOVES ACROSS THE GREAT LAKES REGION. THIS WILL
PUSH DEEPER MOISTURE TO THE SOUTH AND WEST OF AREA ALONG WITH
RISING UPPER HEIGHTS...AND BOTH THE GFS AND ECMWF SHOW VERY LITTLE
IF ANY PRECIPITATION SATURDAY THROUGH MONDAY...AND REMOVED RAIN
CHANCES FOR THESE DAYS. A CONTINUED LOW LEVEL EASTERLY FLOW SHOULD
KEEP TEMPERATURES NEAR NORMAL.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

WIDESPREAD SHOWERS AND ISOLATED STORMS CONTINUE OVER MUCH OF THE
AREA EARLY THIS AFTERNOON WITH CIGS GRADUALLY IMPROVING FOR MOST
TERMINALS TO VFR CONDITIONS. SINCE THE SHOWER DEVELOPMENT WILL BE SO
SCATTERED THIS AFTERNOON...DECIDED TO GO WITH SHRA IN THE TAF FOR
MOST LOCATIONS AND NOT INCLUDE VCTS FOR THE SHORT TERM...EXCEPT FOR
KTOI WHERE STORMS ARE CURRENTLY PRESENT SOUTH OF THE TERMINAL. FOR
LATE THIS AFTERNOON INTO THIS EVENING...MANY CHALLENGES EXIST FOR
THE FORECAST...AS A THUNDERSTORM COMPLEX IS POISED TO MOVE INTO THE
WESTERN HALF OF ALABAMA LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. BASED ON CURRENT TIMING OF THE COMPLEX...HAVE GONE AHEAD AND
ADDED VCTS IN THE TAF FOR KBHM AND KEET FROM 23Z-00Z FOR THE
POSSIBILITY OF THE EASTERN FRINGE OF THE COMPLEX MOVING
THROUGH...BUT TIMING AMENDMENTS WILL BE LIKELY BASED ON THE FORWARD
PROPAGATION OF THE STORMS. TSRA WAS ADDED INTO THE TAF FOR KTCL WITH
BETTER CONFIDENCE OF STORMS OVER WESTERN ALABAMA. A GUSTY NORTHWEST
WIND SHIFT ASSOCIATED WITH THE LINE OF STORMS MOVING THROUGH WILL BE
POSSIBLE. ONCE AGAIN...EXPECT AMENDMENTS TO THE FORECASTS BASED ON
THE LATEST TRENDS THROUGH THE EVENING. SCATTERED SHOWERS WILL REMAIN
POSSIBLE ELSEWHERE THROUGH THE EVENING. OVERCAST CONDITIONS ARE
EXPECTED ONCE AGAIN TONIGHT...BUT ONLY MVFR CONDITIONS ARE
ANTICIPATED AT THIS TIME THROUGH THE EARLY MORNING HOURS ON TUESDAY.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  86  66  89  64 /  40  60  20  10  10
ANNISTON    69  87  68  89  66 /  30  60  30  10  10
BIRMINGHAM  71  86  69  89  68 /  40  60  20  10  10
TUSCALOOSA  72  88  71  91  68 /  40  60  30  10  10
CALERA      69  86  70  90  68 /  30  60  30  20  10
AUBURN      68  89  70  89  69 /  30  60  30  30  10
MONTGOMERY  71  87  72  92  71 /  30  60  30  30  20
TROY        71  87  69  90  68 /  30  60  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 11, 3:32 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT MON JUN 11 2012

ALZ011>015-017>050-122045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHEAST FROM
NORTHERN MISSISSIPPI AND WESTERN TENNESSEE WILL BE POISED TO MOVE
INTO NORTHWESTERN ALABAMA EARLY THIS EVENING. IF THE LINE
MAINTAINS ITS STRENGTH...DAMAGING STRAIGHT LINE WINDS WILL BE
POSSIBLE GENERALLY ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR. TIMING
OF THE SEVERE THREAT WILL BE FROM 5PM TO 10PM. IF THE STORMS HOLD
TOGETHER...THE SEVERE THREAT COULD POSSIBLY BE EXTENDED FOR AREAS
EAST OF THIS LINE AS WELL...AND INTERESTS SHOULD MONITOR THE
LATEST TRENDS THROUGH THE EVENING REGARDING THESE STORMS. THE LINE
OF STORMS IS EXPECTED TO GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME
HEATING LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE THIS AFTERNOON THROUGH THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:48 AM CDTAreal Flood AdvisoryBMXBullock, Lowndes, Montgomery3 hr
Jun 11, 10:50 AM CDTAreal Flood AdvisoryBMXBullock, Lowndes, Montgomery, Pike115 min
Jun 11, 5:36 PM CDTSevere Thunderstorm WarningBMXLamar, Marion39 min
Jun 11, 6:12 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Jun 11, 6:40 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Winston3 hr
Jun 11, 6:45 PM CDTSevere Thunderstorm WarningBMXWalker, Winston45 min
Jun 11, 6:51 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa39 min
Jun 11, 6:56 PM CDTSpecial Weather StatementBMXTalladega49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.